Weight Loss Support - Yikes! 8 lbs of water weight?!




View Full Version : Yikes! 8 lbs of water weight?!


alexandraT
02-03-2012, 10:45 PM
PLEASE someone tell me this is normal...

M-F I typically stick to a low carb diet. I rarely eat bread or pasta during the week, and i go to the gym for at least an hour everyday, run 5x/week.

Monday morning I woke up and i was at about 139.

Monday afternoon i apparently ate something i shouldnt have, and developed an awful allergic reaction!

Took benadryl monday night, zyrtec twice on Tuesday (recommended by pharmacist) then finally put on prednisone by doctor at urgent care on Wednesday (its a 12 day course).

Hives are doing much better, but when I went to my PCP today and they weighed me I was 147 - talk about DEPRESSING. I even just feel like bloated. I haven't been able to work out at all since Monday since I don't want to irritate the hives. My jeans felt tighter today, i swear my feet are swollen..

So I'm thinking this massive increase has got to be from a few things:

1 - while i am still eating around only 1600 (which may not be enough to lose weight at 139, but should def. be at maintenance), i don't have the exercise component to shed that extra water i'm carrying.

2 - I usually weight first thing in the morning, after the restroom, before breakfast, sans clothes, and today at the dr. i was wearing jeans, a turtleneck, and a fleece vest. at 3 pm in the afternoon. after lunch, and i had to use the restroom.

3 - maybe some water retention from the meds? In addition to taking the Zyrtec 1 - 2 times a day and 50 mg of prednisone, i've also been taking benadryl at night. I know prednisone is absolutely infamous for weight gain, but i've only been on it three days, and my hunger levels haven't increased, so i'm not eating more, but maybe that or the other drugs cause water retention? Note, i have never had allergies before and never taken an allergy drug (like zyrtec, claridin, etc.) in my life.

Ok so reading through i suppose has made me feel better, i guess i just had to type it out. But still, it seems like 8 lbs is a ton for 3 days, esp. since im not eating more and still eating exactly what i normally eat (lean meats and veggies, some fruits, nothing processed).

Also anyone experience water retention from any of those meds after such a short time? (approx. 3-4 days)

Or maybe my scale at home is just that way off!?!


Thanks everyone!!!:dizzy:


schubunny
02-03-2012, 11:16 PM
I know how you feel. I had a 7lb whoosh and then a 13lb gain!! It's inching slowly slowly downward, but I still can't figure out what happened.

I think everything you mentioned above is the cause, and after a few days it should disappear. Good luck!

LARWife
02-03-2012, 11:51 PM
It's happened to me before. Probably just the meds. I would just keep it up and when your round of meds is up maybe you'll even be a little less than one you started with!


Larry H
02-04-2012, 02:40 AM
You are not alone and for some people this is "Normal".

I fully understand your frustration because I have wild fluctuations in water weight. Mine is usually associated with increased sodium consumption. My cardiologist says "I am sodium sensitive".

My personal record was a 25 pound gain in one day. I am currently dropping some water weight. I have lost 13 pounds in the last three days. This is water weight. Losing that much fat in three days is impossible.

Larry

philana
02-04-2012, 04:27 AM
From your 3rd point I gather you weighed at your dr this time? So a different scale? Apart from indeed holding extra water from allergic reactions, it could just be the difference in scale. They can easily vary 4 to 8 lbs. So annoying.

freelancemomma
02-04-2012, 07:37 AM
Isn't it simply a question of different scale, different weight? You can't compare your home weight to your weight at the doctor's office. I know my doctor's scale runs extremely high...

F.

bargoo
02-04-2012, 07:46 AM
I think it is the meds. Prednisone is notorious for weight gain. Different scales, different weights, different conditions, too. Home, nude, no food, Dr office, clothed, probably had a meal or two. Stick to one scale for measurement.

Aimster45
02-06-2012, 12:07 PM
Prednisone can cause weight gain via 2 methods-increased hunger and also water weight.

Also, an allergic reaction in general causes a lot of "puff", bloating, etc due to the substances your body releases due to the reaction.

SOURCE: I am a pharmacist :)

Good luck!

pucedaisy
02-06-2012, 01:07 PM
Oh, yeah, the meds and an allergic reaction can definitely cause temporary weight gain. I had a sinus and ear infection recently and all that inflammation pushed the scale way up, even though i was mostly just eating soup and drinking lots of water. I remembered reading here that this could happen, so I didn't let myself worry about it. Once I got better my body stopped holding on to so much water and the puffiness and scale went down. Hang in there, stick to your plan and don't worry about the scale while you are recovering. Feel better!!!

MissGuided
02-06-2012, 11:27 PM
Could be a number of things associated with what you mentioned.

I went to my doctor last week & she was so excited to say I've lost 13 lbs. I looked at her with the straightest face & said "I lost 17!". Call me a brat, but yes, I wanted those 4 extra lbs I've seen on my own scale to be accounted for. Lol

alexandraT
02-10-2012, 01:20 PM
Thanks everyone for the responses!! I weighed in again this morning and back to my regular weight.. phew! Still on the prednisone, so hoping for possibly a little bit of a swoosh after i'm completely off it?! A girl can hope, right?!


Also, I "tested" my scale at home with weights - put 5 lb weights on it and it came up 5 lbs... Can i assume my scale at home then is fine?? Or does it need to be tested with heavier weights!?

freelancemomma
02-10-2012, 02:16 PM
You definitely need to test with heavier weights. Five pounds is nowhere near enough to detect a scale error. Let's suppose your scale is off (too high) by 5%. That means it would register a 160-pound person as 168 pounds (very noticeable) and a 5-lb weight as 5 and 1/4 lbs (a negligible increase).

Freelance